Hail, Mitchell
- When
- July 13, 2:20 PM CST
- Where
- Mitchell County, 0.69 mi N of Stacyville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.440, -92.780
Public reported penny sized hail near Stacyville.
Scattered strong to severe storms during the afternoon and evening of July 14th impacted the Northern Plains into the Upper Mississippi River Valley. The primary threat was hail with penny sized reported near Stacyville (Mitchell County) and quarter sized hail reported near New Hampton (Fayette County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered strong to severe storms during the afternoon and evening of July 14th impacted the Northern Plains into the Upper Mississippi River Valley. The primary threat was hail with penny sized reported near Stacyville (Mitchell County) and quarter sized hail reported near New Hampton (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 1:43 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 243 PM CDT Thu Jul 13 2023 .DISCUSSION...(This evening through Thursday) Issued at 243 PM CDT Thu Jul 13 2023 Key Messages: - Strong to severe storms possible tonight and again Friday. If something does develop, winds will be the main threat. - The on and off shower and storm chances will continue through the weekend into early next week. The chances for organized severe weather looks low. - A brief break from the rain chances Tuesday before they return for the middle of next week. Tonight and Friday... Have been monitoring burbling storms and showers for much of the morning into the afternoon. High resolution Convective Allowing Models (CAMs) suggested a reduction for surface dewpoint temperatures from slightly drier air off the deck late this morning, but the opposite has been occurring. Instead, the dry low level air, evident in 12Z RAOBS, has remained well to the southwest in western Iowa while 850/925mb winds are more westerly within a minute, more moist low level jet. Surface dewpoint temperatures have decreased by a few degrees early this afternoon, into the mid 60s, but overall less dry air mixing to the surface than previously expected. Therefore, storms have been burbling off the aforementioned low level jet and an accompanying tight gradient of meager low level isentropic ascent, a weak surface convergence boundary in south- central Minnesota, and minute mid to upper level perturbations evident on GOES-East water vapor imagery. Of the convective allowing models, a blend of the ARW (13.00/12Z) and Fv3 (13.00/12Z) have been keeping the most accurate dewpoint temperatures and subsequently, the most accurate reflectivity today, and have therefore leaned into them fort the near term forecast. Storm mode has remained single cellular from a lack of shear (~20 kts Effective Bulk), subsequently crashing its cold pool on its updraft. The low level trough, convergence, and isentropic ascent expected to advect through western Wisconsin later this evening, temporarily abating storm chances. However, early this afternoon, stronger storms have popped up in north-central Iowa where the strongest gradient of shear, nearing 30kts, grazes our southwestern periphery in northeast Iowa. Will be something to keep and eye on, however, expected to graze our southwestern edges. Storm chances return locally tonight into the overnight as all the aforementioned forcing mechanisms (upper level perturbation, positively tilted low level trough, warm air advection, minute low level jet) join forces to push a surface low from central Minnesota through western Wisconsin. HREF probabilities depict initial area of storms in central to south-central Minnesota, advecting southeast; locally impacting southeast Minnesota and western Wisconsin near Instability appears sufficient for strong to severe storms, with high resolution models painting 500-2000 J/kg MUCAPE. High resolution soundings show elevated nature of storms with inverted V shape in lower levels, suggesting severe wind as a primary threat. While 0-6km shear (40kts) initially suggests supercells as the storm mode, given the elevated nature of storms with decreasing diurnal influences, realizing lowest 20kts of 0-1 km shear quite unlikely. Therefore, with increasing shear, congealing multicellular storms likely. Storm chances continue through Friday with similar set up as today. Low level moisture advection with passing waves of upper level perturbations. At this time, storms could be strong single cells with sufficient 0-3 km near 30 kts, decreasing above 30 kts. Again, wind will be the primary threat through the late morning into the afternoon. As previously mentioned, forcing will be scattered with lobes of meager warm air advection and mid level forcing. Friday night through Monday... The general upper air pattern is not expected to change much through the weekend. The upper level low near Hudsons Bay looks to sink south toward the Upper Great Lakes keeping the local area in the persistent northwest flow. This will keep the parade of weak short wave troughs going to produce on and off rain chances. This activity should be rather scattered in nature as the best surface boundary to help organized development looks to reside off to the east of the area from the eastern Great Lakes south through the Ohio River Valley. This should keep any chances for severe weather to a minimum with the ECMWF not showing much in the way of CAPE or shear to work with. Tuesday and Wednesday... Some upper level ridging will briefly build in over the Upper Midwest starting Tuesday to provide a break from the rain chances. This does not look to last long as another upper level low coming across southern Canada will quickly flatten the ridge and allow for the potential of more short wave troughs to work across the region Tuesday night and Wednesday. This will bring a return of the rain chances back to the area for the middle of next week. Temperatures look to be a bit warmer by the middle of next week with highs reaching the upper 80s for some, but probabilities of reaching 90 or higher look extremely low at this point. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu Jul 13 2023 Difficult forecast this afternoon, evening, and overnight. Instability with a continually moist air mass has made high resolution forecast models have a difficult time this afternoon. Have been monitoring TS/RA for much of the morning moving from west-northwest to east-southeast. Highest confidence (~30%) for thunder and MVFR cigs overnight at both TAF sites. Lower confidence (10-20%) this afternoon and evening, therefore have storms exiting both KRST and KLSE. Otherwise, isolated to scattered thunder storms possible throughout the day becoming more prevalent overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...04/JAR AVIATION...JAR
Hazardous Weather Outlook National Weather Service La Crosse WI 117 PM CDT Thu Jul 13 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 117 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Some thunderstorms will be possible through tonight. There is the potential for a few strong to severe storms late this evening into the overnight across parts of southeast Minnesota. Damaging winds should be the main threat with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for storms from Friday through early next week. The threat for severe weather remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Any wind or hail reports tonight would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
2 hail. Local standard time, as filed.
Public reported penny sized hail near Stacyville.
Trained spotter reported quarter sized hail near Oelwein.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121737, 1121738.